Texas, 2007

Flooding in Texas, August 18 to 19, 2007

August 18 to 19, 2007 · NWS SJT · 5 events in 5 counties and zones

Excessive rainfall from the remnants of Tropical Storm Erin caused flooding of many rivers, streams, and lakes across portions of the Texas Big Country. Rainfall amounts of 3 to 9 inches were reported, resulting in several road closures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Excessive rainfall from the remnants of Tropical Storm Erin caused flooding of many rivers, streams, and lakes across portions of the Texas Big Country. Rainfall amounts of 3 to 9 inches were reported, resulting in several road closures. Many streets, homes, and businesses were flooded in the town of Hamlin and around the city of Abilene, prompting emergency management to call for a mandatory evacuation of residents along Elm Creek. Many lakes flowed over their spillways, with the Oak Creek Reservoir and Lake Sweetwater rising 15 and 30 feet, respectively, within days of the heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 18, 5:30 AM CST, 9 hours 30 minutes earlier.

Area forecast discussion, Aug 18, 5:30 AM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
630 AM CDT SAT AUG 18 2007

.AVIATION...
REMNANTS OF ERIN STILL PRODUCING WIDESPREAD MODERATE RAIN ACROSS
NORTH CENTRAL TEXAS...AND WILL CONTINUE TO AFFECT ABI AIRPORT
THROUGH THE MORNING. EXPECTING MAINLY MVFR CONDITIONS FOR MOST
AIRPORTS...BUT COULD SEE SOME TEMPORARY IFR CONDITIONS WITH
HEAVIER RAIN SHOWERS IN THE KABI AREA. CEILINGS SHOULD IMPOROVE BY
MID MORNING...BUT STILL CONCERNED ABOUT THE POSSIBILITY FOR
AFTERNOON THUNDERSTORMS AS THE REMNANTS OF ERIN LINGER ACROSS WEST
CENTRAL TEXAS. BEST THUNDER CHANCE WILL LIKELY BE IN THE 22Z TO
01Z TIME FRAME...BUT COULD SEE ADDITIONAL RAIN CONTINUING
OVERNIGHT AS WELL. DUE TO UNCERTAINTY IN LOCATION OF REMNANT UPPER
LOW...WILL WAIT A LITTLE BEFORE INTRODUCING RAIN OVERNIGHT
TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 203 AM CDT SAT AUG 18 2007/

SHORT TERM...
UPPER LEVEL LOW WAS ABOUT 30 MILES NORTHEAST OF MIDLAND AT
2 AM...BUT MAIN WEATHER FOCUS IS A LARGE BAND OF CONVECTIVE
SHOWERS AND THUNDERSTORMS FROM PANDALE TO SONORA TO SAN ANGELO TO
ABILENE. STORMS ARE TRAINING ALONG THIS LINE WITH RAINFALL AMOUNTS
OF 1 TO 2 INCHES PER HOUR. ALONG WITH THE FLASH FLOOD THREAT...MAY
SEE SOME FLOODING ALONG THE RIVER RISES AND POTENTIAL FLOODING
ALONG THE SOUTH CONCHO...ELM CREEK AT BALLINGER...PECAN CREEK NEAR
SAN ANGELO. HEAVY RAINFALL NEAR AND SOUTH OF ABILENE MAY ALSO
CAUSE CREEKS TO RISE AND POSSIBLY FLOOD THIS MORNING.

RUC AND WRF MODELS INDICATE BAND OF SHOWERS AND THUNDERSTORMS
EXPECTED TO WEAKEN THROUGH MID MORNING MORNING...MOVING IN TOWARD
THE CENTER OF CIRCULATION. THIS GIVES ANOTHER 6-8 HOURS OF HEAVY
RAINFALL HOWEVER WHICH WILL CAUSE SIGNIFICANT AND DANGEROUS
FLOODING PROBLEMS. AFTER THIS...MOST OF THE SIGNIFICANT RAINFALL
THIS AFTERNOON AND EVENING IS CLOSER TO THE UPPER LOW...IN THE BIG
BIG COUNTRY. AGAIN HOWEVER CONVECTIVE BANDS OF STORMS POSSIBLE
AGAIN IN THE AFTERNOON...WHICH HAVE AT TIME BEEN STRONGER THAN
THOSE NEAR THE CENTER OF ERIN. WILL CONTINUE FLASH FLOOD WATCH FOR
ALL THE CWA UNTIL 7 PM.

LONG TERM...
MAIN CONFIDENCE IS IN THE FIRST 12 HOURS OF THE FORECAST. WRF
MODEL DRIFTS THE CENTER OF ERIN...EASTWARD ACROSS THE NORTHERN
BIG COUNTRY TONIGHT TO NEAR WICHITA FALLS ON SUNDAY. ETA (NAM)
WANTS TO DRIFT IT NORTH TOWARD LUBBOCK. NOT A LOT OF CONFIDENCE IN
EITHER ONE OF THE FORECASTS...THOUGH LIKE THE NAM A BIT MORE. IN
EITHER CASE...RAIN AND FLOOD POTENTIAL WILL BE GREATEST OVER THE
BIG COUNTRY TONIGHT/SUNDAY.

BOTH NAM/GFS DEVELOP AN WEAK UPPER LOW NEAR ALONG TEXAS GULF COAST
MONDAY NIGHT...MOVING IT NORTHWARD INTO WEST CENTRAL TEXAS TUESDAY
NIGHT/WEDNESDAY. NOT SURE ABOUT HOW REAL THIS IS...BUT ONLY A FEW
ISOLATED SHOWERS TRY TO DEVELOP ALONG IT ANYWAYS. 00Z GFS MODEL
TRY TO BRING REMNANTS OF DEAN MORE TOWARD THE BIG BEND
FRIDAY...BUT A LOT OF UNCERTAINTY WITH THIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  81  72  85  72 /  90  80  50  50
SAN ANGELO  84  72  87  73 /  90  70  40  50
JUNCTION  88  72  88  73 /  60  40  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR BROWN-CALLAHAN-COKE-
COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-JONES-KIMBLE-MASON-
MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-SCHLEICHER-SHACKELFORD-
STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN.

&&

08
Hazardous weather outlook, Aug 18, 2:08 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
308 PM CDT SAT AUG 18 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
308 PM CDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR THAT PART OF
WEST CENTRAL TEXAS ALONG AND NORTH OF A SAN ANGELO TO SAN SABA
LINE. THE MOST LIKELY AREA TO SEE HEAVY RAIN TONIGHT IS THE BIG
COUNTRY. HOWEVER...THE GROUND IS SATURATED ACROSS ALL OF WEST
CENTRAL TEXAS AND ANY ADDITIONAL RAIN WILL CONTINUE TO CAUSE FLASH
FLOODING ALONG RIVERS AND CREEKS. IF YOU LIVE ALONG A RIVER OR
CREEK...BE READY TO MOVE TO HIGHER GROUND QUICKLY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ALTHOUGH RIVERS AND CREEKS MAY REMAIN FLOODED SUNDAY...THE THREAT
OF ADDITIONAL HEAVY RAIN WILL DIMINISH.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY FLOODING WHICH THEY OBSERVE.

In the hours before

Local storm report, Aug 18, 12:39 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
139 PM CDT SAT AUG 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FLASH FLOOD      SWEETWATER              32.47N 100.40W
08/18/2007                   NOLAN              TX   LAW ENFORCEMENT

            SEVERAL STREETS CLOSED IN SWEETWATER DUE TO HIGH WATER.

&&

MCINTYRE
Local storm report, Aug 18, 12:40 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
140 PM CDT SAT AUG 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      HASKELL                 33.16N 99.73W
08/18/2007                   HASKELL            TX   LAW ENFORCEMENT

            CREEK RUNNING THROUGH CITY OF HASKELL HAS SOME STREETS
            IMPASSABLE.

&&

MCINTYRE
Local storm report, Aug 18, 1:46 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
246 PM CDT SAT AUG 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      HAMLIN                  32.88N 100.13W
08/18/2007                   JONES              TX   LAW ENFORCEMENT

            EVACUATIONS TAKING PLACE IN HAMLIN. FARM ROAD 57 AND
            COUNTY ROAD 123 CLOSED.

&&

MCINTYRE
Local storm report, Aug 18, 2:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
327 PM CDT SAT AUG 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      3 S SYLVESTER           32.68N 100.25W
08/18/2007                   FISHER             TX   LAW ENFORCEMENT

            FARM ROAD 1085 CLOSED FROM HIGHWAY 180 TO THE NOLAN
            COUNTY LINE.

&&

MCINTYRE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Jones

When
August 18, 3:00 PM CST to August 19, 1:00 AM CST
Where
Jones County, Hamlin
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
32.880, -100.130

Law enforcement officials from Jones County reported the road closures on Highway 83 and Farm Road 126 near Hamlin, Highways 83 and 57 near Hamlin, Highway 92 between Stamford and Hamlin, and Farm Road 600 and 102 near Fort Phantom Hill Lake.

Flood, Haskell

When
August 18, 5:00 PM CST to August 19, 3:00 AM CST
Where
Haskell County, 1.35 mi ESE of Haskell
Cause
Heavy Rain / Tropical System
Reported by
Amateur Radio
Coordinates
33.163, -99.728

Farm to Market Road 2163 from Haskell to Knox City was closed because of high water.

Flood, Nolan

When
August 18, 5:00 PM CST to August 19, 3:00 AM CST
Where
Nolan County, Sweetwater
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
32.470, -100.400

Many creeks were running out of their banks and all lakes were rising across Nolan County. Lake Sweetwater had risen 26 feet. Lake Trammel located south of Sweetwater was over the spillway near Farm Road 1809.

Flood, Fisher

When
August 18, 5:30 PM CST to August 19, 3:30 AM CST
Where
Fisher County, 3.23 mi WSW of Palava
Cause
Heavy Rain / Tropical System
Reported by
Amateur Radio
Coordinates
32.562, -100.381

Law enforcement officials reported State Highway 70 was closed near Sweetwater as a result of flooding. State Highway 92 located in northeast Fisher County near Hamlin was also closed.

Flood, Taylor

When
August 18, 9:30 PM CST to August 19, 11:00 PM CST
Where
Taylor County, Abilene
Cause
Heavy Rain / Tropical System
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
32.450, -99.730

Excessive rainfall from heavy rains Friday night into Saturday morning across southwest Taylor County caused water to spill over the main spillway at Lake Abilene. This water flowed into Elm Creek and flooded several streets, homes, and businesses in the City of Abilene Sunday morning, prompting the Abilene Emergency Operations Center to call for a mandatory evacuation of the affected locations.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52001, 52000, 52003, 51999, 52007.